Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 208, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 17, 2005, 6:21 PM CDT for Harper County, Kansas. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2005, 6:21 PM CDT (23:21 UTC)
- Expired
- Aug 17, 2005, 7:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 61 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 6:39 PM CDT | HAIL 1 | 3 S Harper, KS | ONE INCH HAIL AND 50 MPH WINDS REPORTED 3 MILES SOUTH AND 2 MILES WEST OF HARPER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 11.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 172321 SVRICT KSC077-180015- /O.NEW.KICT.SV.W.0208.050817T2321Z-050818T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 621 PM CDT WED AUG 17 2005 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HARPER COUNTY IN SOUTH CENTRAL KANSAS. * UNTIL 715 PM CDT. * AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF HARPER...OR ABOUT 7 MILES NORTHWEST OF ANTHONY...MOVING NORTHEAST AT 15 MPH. * LOCATIONS WITHIN THE WARNING INCLUDE... ANTHONY...DANVILLE...FREEPORT...HARPER...RUNNYMEDE...CRYSTAL SPRINGS THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS... WINDS UP TO 60 MILES AN HOUR... SAFETY INFORMATION FOR THIS WARNING FOLLOWS: SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE AREA. LAT...LON 3738 9826 3711 9816 3718 9781 3738 9781 $$ SEDLOCK
2 follow-up statements
000 WWUS53 KICT 172340 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 640 PM CDT WED AUG 17 2005 KSC077-180015- /O.CON.KICT.SV.W.0208.000000T0000Z-050818T0015Z/ HARPER KS- 640 PM CDT WED AUG 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN HARPER COUNTY UNTIL 715 PM CDT... AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR HARPER...OR 7 MILES NORTH OF ANTHONY...AND MOVING EAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN HARPER COUNTY...INCLUDING THE TOWNS OF HARPER AND DANVILLE. LAT...LON 3738 9826 3711 9816 3718 9781 3738 9781 $$ SEDLOCK
000 WWUS53 KICT 180003 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 703 PM CDT WED AUG 17 2005 KSC077-180015- /O.CON.KICT.SV.W.0208.000000T0000Z-050818T0015Z/ HARPER KS- 703 PM CDT WED AUG 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN HARPER COUNTY UNTIL 715 PM CDT... AT 657 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS TO AROUND 60 MPH. THIS STORM WAS LOCATED NEAR ANTHONY...AND MOVING SOUTHEAST AT 15 MPH. THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN HARPER COUNTY...INCLUDING THE TOWN OF FREEPORT. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3738 9826 3711 9816 3718 9781 3738 9781 $$ SEDLOCK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:37 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Aug 17, 3:37 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 337 PM CDT WED AUG 17 2005 .DISCUSSION... MAIN FORECAST CONCERN IS PRECIP CHANCES TODAY AND THEN PRECIP AND TEMPS ASSOCIATED WITH FRONTAL PASSAGE FRI NIGHT. TONIGHT-THU: THE FIRST FEW HOURS OF THE TONIGHT PERIOD WILL DEPEND ON HOW THINGS EVOLVE EARLY THIS EVENING. AT THIS TIME, THERE IS THE POTENTIAL FOR ISOLATED THUNDERSTORM DEVELOPMENT OVER THE EXTREME SW CORNER OF FORECAST AREA. THIS IS WHERE SOME MORE ENHANCED CU HAVE DEVELOPED IN RESPONSE TO MOISTURE CONVERGENCE ENHANCING INSTABILITY. AT THIS TIME THERE REALLY ISNT ANY GREAT FOCUS FOR DEVELOPMENT, HOWEVER, IF A STORM CAN GET GOING IT WOULD LIKELY GO SEVERE GIVEN PRETTY DECENT SHEAR FOR THIS TIME OF YEAR. SO THROUGH AROUND 04Z, WILL CARRY A SLIGHT CHANCE FOR LOCATIONS WEST OF I-135. AFTER MIDNIGHT THERE APPEARS TO BE ANOTHER SHOT A PRECIP, BUT THIS TIME, MORE OF AN ELEVATED MODE. NONE OF THE MODELS ARE PAINTING PRECIP ACROSS THE AREA. HOWEVER AFTER CHECKING OUT THE 310-315K, WILL LEAVE MENTION OF PRECIP IN AFTER MIDNIGHT. THIS IS DUE TO THE LAST COUPLE RUNS OF THE NAM SHOWING A VERY DEFINED PRESSURE GRADIENT ON THE 315K SURFACE WITH GOOD UPGLIDE OVER IT. SO WILL BASICALLY LEAVE WHAT PREVIOUS FORECAST HAD WITH HIGHER CHANCES EAST OF I-135 WITH SOME SLIGHT CHANCES LINGERING INTO FRI MORNING. FRI-SAT NIGHT: THESE LOOK TO BE THE MOST ACTIVE PERIODS THROUGH THE FORECAST AS FAIRLY SIGNIFICANT FRONT IS FORECASTED TO SWING THROUGH. SURFACE TROUGH/FRONT SHOULD TAKE SHAPE FRIDAY AFTERNOON FROM SE NE THROUGH SW KS. THIS FEATURE WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THROUGH FRI EVENING. THE MORE WIDESPREAD PRECIP ACTIVITY LOOKS TO ARRIVE FRI NIGHT AS CLASSIC RIGHT ENTRANCE REGION OF UPPER JET STARTS TO INTERACT WITH THIS FRONT. WITH THE BULK OF THE UPPER DYNAMICS STAYING NORTH OF AREA, NOT SURE HOW WIDESPREAD THE SHOWERS AND STORMS WILL BE WITH THE POSSIBILITY THAT MUCH OF THE ACTIVITY MAYBE POST FRONTAL. THEREFORE WILL NOT GO LIKELY AT THIS TIME AND SEE HOW THINGS EVOLVE WITH ADDITIONAL MODEL RUNS. FRONT IS FORECAST TO BE LINGERING AROUND THE KS/OK BORDER THROUGH MOST OF THE DAY SAT. GIVEN THE FORECASTED LOW LEVEL FLOW AM NOT EXPECTING ANYTHING TOO WIDESPREAD WITH THE THINKING THIS ACTIVITY MAY BE SITUATED OVER NW OK/NW TX, WHERE 850MB FLOW REMAINS CONVERGENT WITH SOME UPSLOPE POSSIBLY ENHANCING SOME OF THIS STUFF. SO FOR NOW WILL KEEP CHANCE FOR SHOWERS AND STORMS OVER SOUTH CENTRAL AND SE KS TAPERING TO SLIGHT CHANCE OVER CENTRAL KS. THIS SAME THINKING SHOULD ALSO APPLY TO SAT NIGHT WITH THE GREATER CHANCES OVER SOUTH CENTRAL AND SE KS WHICH WILL BE CLOSER TO FRONT WITH CENTRAL KS REMAINING DRY. SUN-WED: MADE VERY FEW CHANGES FROM WHAT THE PREVIOUS FORECAST HAD. BY SUN EVENING THE CENTER OF THE SURFACE HIGH SHOULD BE SITUATED OVER THE WESTERN GREAT LAKES REGION WITH THE RIDGE AXIS EXTENDING ALL THE WAY THROUGH WEST TX. WITH SURFACE FRONT SOUTH OF AREA BY SUN MORNING, TOOK ALL MENTION OF PRECIP OUT. THE MAIN CHALLENGE THROUGH THE EXTENDED WILL BE TEMPS AND CLOUD COVER. 850MB TEMPS OFF OF THE ECM AND GFS WOULD YIELD HIGHER TEMPS THAN WHAT WE HAVE GOING. DID NOT CHANGE TEMPS MUCH AT ALL WITH THE THINKING THAT THE COOL AIRMASS MAYBE SHALLOW AND WITH WET GROUNDS, WARM-UP MAYBE LIMITED. NEVERTHELESS, WENT BELOW CLIMO THROUGH ALL OF THESE PERIODS. SHORTWAVE WILL TAKE SHAPE OVER THE NORTHERN ROCKIES ON TUE-WED WHICH SHOULD ENHANCE PRECIP CHANCES OVER THE NORTHERN PLAINS WITH THE FORECAST AREA STAYING UNDER THE INFLUENCE OF SUBSIDENCE. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 95 72 96 / 20 10 10 10 HUTCHINSON 68 96 71 97 / 30 10 10 20 NEWTON 69 95 72 96 / 30 10 10 20 ELDORADO 69 95 73 95 / 30 20 10 10 WINFIELD-KWLD 71 95 74 99 / 20 10 10 10 RUSSELL 68 97 69 97 / 30 10 10 30 GREAT BEND 68 97 69 97 / 30 10 10 30 SALINA 70 96 72 98 / 30 10 10 20 MCPHERSON 69 95 71 96 / 30 10 10 20 COFFEYVILLE 71 93 74 95 / 30 20 10 10 CHANUTE 71 93 73 95 / 30 20 10 10 IOLA 71 93 73 95 / 30 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. && LAWSON/
Hazardous weather outlook, Aug 17, 5:00 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE WICHITA KS 500 PM CDT WED AUG 17 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 500 PM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FOR LOCATIONS GENERALLY ALONG AND WEST OF INTERSTATE 135. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF GOLF BALLS AND WINDS TO 60 MPH. THIS ACTIVITY IS EXPECTED TO DIMINISH AFTER SUNSET. ADDITIONAL ISOLATED TO SCATTERED STORMS MAY DEVELOP AFTER MIDNIGHT. IF STORMS DEVELOP, A FEW OF THEM MAY ALSO HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL BEING THE PRIMARY SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT AND VERY HUMID CONDITIONS WILL BE ON TAP OVER THE ENTIRE AREA ON THURSDAY AFTERNOON, AND AGAIN FOR FRIDAY AFTERNOON. HEAT INDICES WILL BE AROUND 100 DEGREES FOR BOTH AFTERNOON TIME FRAMES. THERE IS A GOOD CHANCE OF THUNDERSTORMS AFFECTING MUCH OF CENTRAL AND SOUTHEAST KANSAS FOR FRIDAY THROUGH SATURDAY NIGHT. IT IS TOO EARLY TO SPECULATE ON THE TYPE OR MAGNITUDE OF ANY SEVERE WEATHER. PLEASE WATCH FOR ADDITIONAL UPDATES AND OUTLOOKS DURING THE NEXT COUPLE OF DAYS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED OVER CENTRAL KANSAS, MAINLY THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM KED/CJ
In the hours before
Special weather statement, Aug 17, 6:02 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 602 PM CDT WED AUG 17 2005 KSZ047-172345- BARTON- 602 PM CDT WED AUG 17 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON COUNTY... AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF CLAFLIN...OR 15 MILES NORTHEAST OF GREAT BEND...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. SEDLOCK
Special weather statement, Aug 17, 6:12 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 612 PM CDT WED AUG 17 2005 KSZ091-180000- HARPER- 612 PM CDT WED AUG 17 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER COUNTY... AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHWEST OF ANTHONY...OR NEAR ANTHONY... AND MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. SEDLOCK
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:49 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 56 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.